Remicade made things worse for anyone? - Behçet's UK

Behçet's UK

4,854 members4,126 posts

Remicade made things worse for anyone?

amtrose
amtrose

Hi. I am new to this forum, but not new to Behcets. My question is, have any of you gotten worse after Remade infusions?

Long story short, I was diagnosed about 10 yrs ago. Symptoms at the time of diagnosis were really bad wrist and ankle pain, superficial blood clot in arm, mouth ulcers and blurred vision leading to 20/200 damaged vision in both eyes and a rare occasional genital ulcer. After a few years I felt like I had things manageable. Colcrys was working for my joint pain (and still is), I had not gotten any genital ulcers, the only things I had to deal with were the occasional mouth ulcer "flare up" which usually followed by a couple of days with worse vision after the mouth ulcers went away with vision the returning back to my current "normal".

It was like clockwork about once every month 1/2 or so the mouth ulcers would come and stick around about a week, then go away and then a few days of the blurred vision. My doctor was constantly on me to start Humira even though I felt like things were manageable, with his reasoning mostly being to make sure to preserve what eyesight i do have left. My insurance did not cover Humira for a diagnosis of Behcets disease, which is where the Remade came into the picture as a substitute for Humira. At first when I started Remade infusions I felt fine, maybe would have a tight chest for a day after the inclusion. However my mouth ulcers never really went away and I would get a flare up about a week before the next infusion time. I mentioned this to my doctor eventually who then made a decision to up the dose - trying to get me though to the next infusion date without ulcers. That is when things seem to have gone haywire for me. It was not long after my dose was upped that i developed a pulmonary embolism (this was about a year ago). Time went on and i continued infusions however the mouth ulcers still were not staying away. I then started to get a more frequent tight chest issues, tension headaches, nausea, painful spots to the touch on top of my head, strange feelings of adrenaline going though my body, never ending heartburn and gas. I told my doctor that I NEED to stop the higher dose - I had to get angry with him for hime to listen. I suggested going back to my original dose and maybe lessening the gap between infusions by a week - to try to get to the next infusion without flare ups. I gave that a try for a while, It did not work and just recently had to stop infusions all together when I had a reaction during the actual infusion process - it felt like i had a ton of pressure in my head, like it could explode and i was turning red. That brings this up to date. I was supposed to have an infusion a month ago but did not go. I have had mouth ulcers non stop for the last month now with no break along with still the other things I mentioned -tension headaches, tight chest nausea etc. My hope is that all of this was caused by the Remicade and is only still lingering around maybe because the Remade is not out of my system yet? I hope that the Remade did not "flip the switch" to make things as bad as they were at the beginning of my diagnosis because the mouth ulcers are acting like that right now. I just find it crazy that I had more days that I felt good before I started Remicade than I do now. Now I have no days when I feel good EVER. lets just say for the sake of argument (even though i don't believe this is the case) if Remade is not the cause but rather maybe Behcets is now effecting more parts of my body than it used to...shouldnt I still have felt better during the Remade? Thoughts? Anyone have experiences?

Thanks, Terry

4 Replies

Terry,

Have you tried Plaquenil for your mouth ulcers? I was prescribed 200mg 2x/day and it totally nailed my severe oral ulcers. You might want to ask your doctor if a combination of treatments would be better. Maybe a lower dose of Remacaide, combined with Methotrexate, would be more tolerable. I take a Humira/Methotrexate combo and it does a pretty good job.

Best,

Dave

Some people.have successfully used Otezla for the ulcers. but be aware of the depressive side effects.

Otezla also causes diarrhea and nausea. It seems for me that is my weak spot with medications. If that’s a side effect I get it, and it’s severe. Also causes my liver enzymes to increase significantly. The killer for me was a migraine that put me in ER. I suffer from migraines with brainstem aura . But that last one was unlike anything I’ve ever experienced

.

Hi Terry just read this post. I have had the same reaction to every infusion of different medications. I have just had two infusions of Rituximab and am having one of the worst flares I’ve had. My specialists are finding it hard to believe, but as I said it happens every time. As they say we are all different, but it is nice to know that someone out there has had something similar. Although of course I can empathise with you and feel very sorry for you.

Lesley

You may also like...